Washington, 2022

Flash Flood and Damaging Wind in Washington, August 10, 2022

August 10, 2022 · NWS OTX · 2 events in 1 county or zone

A slow moving Low brought several rounds of thunderstorms to the Eastern Washington. The thunderstorms produced large hail, strong winds, and flash flooding to the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A slow moving Low brought several rounds of thunderstorms to the Eastern Washington. The thunderstorms produced large hail, strong winds, and flash flooding to the region. The first round impacted Southeast WA. The Low increased instability and low level moisture leading to decent afternoon convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 10, 3:15 PM PST, 15 minutes earlier.

Area forecast discussion, Aug 10, 3:15 PM PST, 15 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
415 PM PDT Wed Aug 10 2022

.SYNOPSIS...
Chances for thunderstorms over extreme southeastern Washington
and the north Cascades this evening. Thunderstorm chances will
increase across north-central Washington overnight. Additional
chances for showers and thunderstorms are forecast for portions of
the region for the remainder of the week. Temperatures will
remain very warm through Friday with highs in the upper 80s and
90s. After a brief cool down into the 80s this weekend, hot
weather is forecast to return next week.

&&

.DISCUSSION...

Tonight through Friday night: The Northwest is sandwiched between
a deep upper level low pressure system off of the northern Oregon
coast and strong high pressure ridging over the central Rockies.
Southerly flow will pump moisture northward across the Inland
Northwest resulting in a high unstable atmosphere. As such, dew
point temperatures currently stand in the mid to upper 50s across
the region, which is quit juicy for early to mid August. Mesoscale
analysis off of SPC's page indicates surface based CAPE values of
over 500 J/kg region wide. Cumulus is beginning to bubble up over
portions of eastern Washington, but this is being capped by
roughly 40+ J/kg of CIN. There is also a lot of high cirrus
streaming across the central to northern portions of the Idaho
Panhandle that will make it difficult for surface based convection
to fire over this portion of the region. CIN is weaker over the
higher terrain of eastern Oregon and thunderstorms (some turning
severe) are expected to push up into extreme southeastern
Washington through the late afternoon and evening hours today.
Surface based instability over northeast Oregon is greater with
CAPE values approaching 2,000 J/kg. Storms will be moving into a
less favorable environment for developing convection as they push
into southeast Washington. With that said, there is a concern for
gusty outflow winds from storms and these outflows would be
capable of popping up storms further north across our area.

Another area to watch for surface based convection where the CIN
is a bit weaker and upper level dynamics a bit more favorable will
be over the north Cascades. So far the cumulus development there
is minimal, but that could change as we move into the early
evening hours. Then the focus will shift to elevated convection
along a mid level boundary that is expected to stretch across
central Washington. The latest runs of the NAM and RAP indicate
500-1000 J/kg of MUCAPEs developing from around Wenatchee to the
Methow Valley and Okanogan Valley/Highlands after midnight
tonight. There isn't a lot of forcing to work with to get
convection going, but I believe there will be just enough for
thunderstorms to develop late tonight. This elevated convection
will occur over a relatively narrow strip with storms capable of
producing frequent cloud to ground lightning strikes and gusty
outflow winds. Lightning may result in new fire starts. We have
upgraded the Fire Weather Watch to Red Flag Warnings with this
threat continuing till about noon on Thursday.

The synoptic level pattern will change little Thursday into
Friday. The higher terrain Thursday afternoon will see the best
potential for isolated thunderstorms. Best instability at mid
levels shifts more into the Panhandle Thursday night into Friday
morning where an isolated threat of nocturnal thunderstorms is
possible. This isolated thunderstorm threat will continue over
mostly extreme eastern Washington and into the Idaho Panhandle
through Friday night. The main concern will continue to be for new
fire starts from lightning. Southerly winds will also become a
bit more breezy Thursday into Friday, but not strong enough to
meet criteria for critical fire weather conditions. /SVH

Saturday through Wednesday: Ensembles suggest Saturday's upper
level flow remains southwest between a negatively tilted open wave
over the British Columbia Coast and a negatively tilted ridge more
or less generally oriented over Central Montana and up across
Alberta. This flow seems void of significant disturbances so the
forecast remains dry however surface winds appear to be a bit robust
from the southwest and somewhat gusty as if a dry cold front of
sorts may get dragged north/northeast in this flow. By Sunday the
earlier mentioned open wave is expected to have moved northeast and
away from the area which still allows for a slight southwest flow
and perhaps a subtle increase in 500mb heights essentially allowing
for similar conditions as Saturday. Monday thru Wednesday ridge
amplification is expected to take place and is most apparent in the
return of hot temperatures with dry conditions. /Pelatti

&&

.AVIATION...
00Z TAFs: Moisture streaming up from the south will keep the
potential for not only clouds but some showers and thunderstorms
at times for the next 24+ hours. Confidence has increased that
KLWS would be most likely to see TS or VCTS this evening...with a
small chance of it moving north toward KPUW. Gusty outflow winds
are possible from any storms that form.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        63  91  63  96  61  87 /  10  10  20  10  10  10
Coeur d'Alene  61  91  61  96  59  87 /  10  10  20  20  10  10
Pullman        58  88  58  91  56  83 /  20  10  20   0  10  10
Lewiston       69  95  68  99  67  92 /  30  10  20  10  10  10
Colville       55  91  53  96  53  89 /  20  20  10  20  10  10
Sandpoint      60  91  58  93  57  86 /  20  10  20  20  20  10
Kellogg        66  89  67  93  63  84 /  10   0  20  10  30  10
Moses Lake     63  93  61  97  58  90 /  10   0   0   0  10  10
Wenatchee      68  94  66  96  63  88 /  20   0   0  10  10  10
Omak           64  93  63  98  61  93 /  20  40  10  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning from 1 AM to noon PDT Thursday for Colville
     Reservation (Zone 702)-Foothills of Central Washington
     Cascades (Zone 705)-Methow Valley (Zone 704)-Okanogan
     Valley (Zone 703)-Waterville Plateau (Zone 706).

     Red Flag Warning until noon PDT Thursday for East Washington
     North Cascades (Zone 698).

&&

In the hours before

Special weather statement, Aug 10, 3:23 PM PST, 7 minutes before
Special Weather Statement
National Weather Service Spokane WA
423 PM PDT Wed Aug 10 2022

WAZ031-032-110000-
Northeast Blue Mountains WA-Lower Garfield and Asotin Counties WA-
423 PM PDT Wed Aug 10 2022

...A strong thunderstorm will impact portions of northeastern
Garfield, southeastern Whitman and northwestern Asotin Counties
through 500 PM PDT...

At 423 PM PDT, Doppler radar was tracking a strong thunderstorm near
Pomeroy, or 19 miles east of Dayton, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pomeroy and Mayview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4633 11762 4634 11768 4638 11768 4640 11772
      4644 11772 4667 11753 4654 11725 4647 11724
      4630 11761
TIME...MOT...LOC 2323Z 228DEG 15KT 4642 11760

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

VT

The radar

The Pendleton radar (KPDT), 134 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Garfield

When
August 10, 3:30 PM PST to 3:55 PM PST
Where
Garfield County, 0.78 mi ESE of Pataha City to 0.54 mi NE of Pataha City
Cause
Heavy Rain
Reported by
Public
Coordinates
46.465, -117.516

Mud and debris over highway 12 from heavy rain from a thunderstorm. One lane closed and police had to help direct traffic.

Thunderstorm Wind, Garfield

When
August 10, 3:40 PM PST to 3:55 PM PST
Where
Garfield County, 2.03 mi ESE of Pataha City
Measured
35 kt (40 mph) measured gust
Property damage
$300
Reported by
Trained Spotter
Coordinates
46.460, -117.490

Large branches of trees were down.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2022Every state in 2022This day in weather historyWarnings in Washington, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052630, 1052634.